Drought, Childress
- When
- February 1, 12:00 AM CST to February 11, 10:00 AM CST
- Where
- Childress forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.529, -100.208 (the zone’s center; the record gives no point)
Despite a wet summer and early fall of 2008, precipitation was scarce over the west Texas South Plains region from late October 2008 through February 2009. Severe (D2) drought developed over the Rolling Plains during late January and persisted through February.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Despite a wet summer and early fall of 2008, precipitation was scarce over the west Texas South Plains region from late October 2008 through February 2009. Severe (D2) drought developed over the Rolling Plains during late January and persisted through February. The only meaningful precipitation to occur since October fell over the South Plains region on 9 February, when most locations totaled between one half inch to one inch of rain. Yet most communities across the South Plains remained at 10% to 20% of their long term precipitation averages during the November-December-January-February timeframe, and the state of Texas as a whole experienced its driest December-February period on record.
Soils and grasses across the Rolling Plains were very dry during February, and conditions precluded the planting of some cool season crops including winter wheat. Local agricultural officials report that many South Plains cotton farmers planted wheat following last spring's cotton losses which were brought on by persistent blowing dust and hail. Most, if not all, of those wheat crops were lost during the recent drought.
State agricultural officials estimate that cattle losses related to the drought will exceed $1 billion. Only a fraction of those losses occurred on the South Plains with most of the land usage locally being for cotton production. Local cotton experts remain optimistic that soil moisture profiles remain favorable following the September-early October rains, but suggest that normal springtime rainfalls will be critical to the success of the upcoming season's cotton crops.
The drought situation presented a high fire danger, but no major wildfire activity was observed during the month of February. Nineteen South Plains region counties had declared burn bans by the end of February.
The total economic impact across the South Plains region is estimated at $5 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 31, 11:45 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1145 PM CST SAT JAN 31 2009 .AVIATION... SOUTHWESTERLY WINDS HAVE INCREASED SLIGHTLY THE PAST HOUR ON THE CAPROCK INTO THE 12 TO 20 KT RANGE. STILL EXPECT THESE WINDS TO SLOWLY VEER TO THE WEST AND ALSO DIMINISH SLIGHTLY INTO THE 10-15 KT RANGE THROUGH 12Z . A COLD FRONT LOCATED NEAR THE TX-OK-NM BORDER WILL MOVE SOUTH AND SHOULD REACH KCDS AND KLBB ROUGHLY AROUND SUNRISE. STRONG PRESSURE GRADIENT ACCOMPANYING THE FRONTAL PASSAGE SHOULD PRODUCE A PERIOD OF GUSTY NORTHERLY WINDS AROUND 20 TO 30 KT WINDS ACROSS THE AREA...DIMINISHING LATE IN THE AFTERNOON. VFR CONDITIONS WILL PREVAIL WITH INCREASING CLOUD COVER ABOVE 10K FT LATE IN THE DAY. && .PREV DISCUSSION... /ISSUED 604 PM CST SAT JAN 31 2009/ UPDATE... FORECAST ON TRACK AND WITH THE SUN DROPPING...AND ABOUT TO SET...DEEP MIXING AND STRONGER WINDS WERE ON THE WANE. THUS...HAVE ALLOWED THE RED FLAG WARNING TO EXPIRE ON SCHEDULE AT 00Z. DID ALSO ADJUST DEWPOINTS DOWNWARD IN THE NEAR TERM FORECAST GRIDS AS SOME WEST TEXAS MESONET STATION WERE CURRENTLY REPORTING VALUES OF 0 TO -5 DEGREES FROM THE CENTRAL INTO THE WESTERN SOUTH PLAINS. FIRE WEATHER... RED FLAG WARNING WAS ALLOWED TO EXPIRE ON SCHEDULE AT 00Z AS WINDS HAVE NOW DROPPED BELOW CRITICAL LEVELS. STILL...SOUTHWESTERLY 20 FT WINDS WILL CONTINUE AT 10 TO 15 MPH THROUGH MOST OF THE NIGHT BEFORE A COLD FRONT MOVES THROUGH SUNDAY MORNING WITH A NORTHERLY WIND SHIFT AND BREEZY CONDITIONS RETURNING. HOWEVER...COOLER TEMPERATURES AND INCREASED RH VALUES WILL EASE FIRE WEATHER CONCERNS. RH VALUES WERE ONLY IN THE 7 TO 13 PERCENT RANGE LATE THIS AFTERNOON...BUT THEY WILL SLOWLY RECOVER TO BETWEEN 50 AND 60 PERCENT BY EARLY SUNDAY MORNING. PREV DISCUSSION... /ISSUED 355 PM CST SAT JAN 31 2009/ SHORT TERM... 20Z SURFACE OBSERVATIONS CAPTURED A SURFACE PRESSURE TROUGH EXTENDING FROM NORTHWEST KS SOUTHWEST TO EASTERN NM WITH A POCKET OF 3-HOURLY PRESSURE FALLS OF 6MB FROM THE EASTERN TX PANHANDLE SOUTH INTO THE NORTHEAST CWA. STRONGEST WINDS HAVE BEEN WELL CO-LOCATED WITH THIS PRESSURE FALL MAXIMUM AND WITH WIDESPREAD LOW RH VALUES...CRITICAL FIRE DANGERS REMAIN A THREAT. SEE FIRE DISCUSSION BELOW FOR FURTHER DETAILS. GUSTY SWERLY WINDS TO DIMINISH BY SUNSET...HOWEVER STILL EXPECT SPEEDS TO HOLD AROUND 10 KTS OVERNIGHT. CONSIDERING THE EXCEPTIONALLY DRY AIR IN PLACE...HAVE SIDED WITH COOLER NAM MOS DATA FOR OVERNIGHT LOWS. THIS MODEL HAS ALSO VERIFIED QUITE WELL OVER RECENT DAYS WITH MIN TEMPS. DRY COLD FRONT THEN DRIVES SOUTH EARLY SUNDAY WITH LATEST NAM RUNNING 2-4 DEG C COOLER AT 850MB THAN THE GFS. INHERITED GRIDS PREFERRED A FASTER/COOLER SOLUTION AND THE 15Z SREF DOES LEND SOME SUPPORT TO THIS IDEA...SO HAVE FOLLOWED SUIT. POST-FRONTAL WINDS APPEAR HIGHEST OVER THE ROLLING PLAINS WHERE THE BEST PRESSURE RISES ARE PROGGED...SO ANOTHER BREEZY DAY IS ON TAP WITH GUSTS UP TO 30 KTS AT TIMES. NO FIRE WX CONCERNS GIVEN MUCH COOLER TEMPS WITHIN HIGHER DEWPOINTS. LONG TERM... A BENIGN/DRY WEATHER PATTERN WILL PROMOTE A WARMING TREND THROUGH MUCH OF THE LONG TERM PERIOD. HOWEVER...THIS MAY ULTIMATELY YIELD INCREASED FIRE WEATHER CONCERNS BY THE LATE WORK WEEK. A GRADUAL AMPLIFICATION OF THE RIDGE WEST/TROUGH EAST SYNOPTIC UA PATTERN WILL OCCUR THROUGH THE FIRST HALF OF THE WORK WEEK... MAINTAINING NORTHWESTERLY FLOW OVER THE SOUTHERN PLAINS. THIS WILL HELP TO RIDGE A PORTION OF THE DRY/MILD PAC NW/GREAT BASIN AIRMASS OVER THE DIVIDE AND INTO THE SOUTHERN PLAINS MONDAY IN THE WAKE OF SUNDAY/S FROPA. THE RE-ESTABLISHMENT OF LEE TROUGHING WILL MODERATE THIS AIRMASS...BUT INTERMITTENT SPILLAGE OF ADDITIONAL GREAT BASIN AIR IS POSSIBLE TUESDAY/WEDNESDAY AS WEAK AND LARGELY UNRESOLVED FEATURES PROPAGATE THROUGH THE MEAN FLOW. PREVIOUS FORECAST WAS CORRECT IN STATING LOW CONFIDENCE WRT SAID SUBTLETIES AND AN UNLIKELINESS OF MOISTURE/FORCING IN PROXIMITY TO THE AREA. WE CONTINUE TO EXAMINE A 1035MB CANADIAN SURFACE HIGH WHICH IS PROGGED TO PUSH SOUTHWARD THROUGH THE CENTRAL U.S. TUESDAY/WEDNESDAY AS THE EASTERN U.S. TROUGH SHARPENS. MODELS SUGGEST SOME INCREASED SURFACE RIDGING BACKDOORING INTO THE REGION ALONG THE PERIPHERY OF THIS AIRMASS...YET ALL INDICATIONS ARE THAT AN EASTWARD PROGRESSION OF THE WESTERN RIDGE AXIS/EASTERN TROUGH WILL HELP TO SHUNT THE COLD AIR EASTWARD ALONG THE MISSISSIPPI VALLEY. ATTENTION THEN TURNS TOWARD A SUGGESTION OF ACTIVE FIRE WEATHER. MODELS CONTINUE TO DEPICT A SYNOPTIC PATTERN SHIFT LATE IN THE WEAK WITH THE ESTABLISHMENT OF A SOUTHWESTERN U.S. UA LOW. SOLUTIONS DIFFER WRT TO TIMING/AMPLITUDE OF AN EJECTING LEAD SHORTWAVE TROUGH/ASSOCIATED WIND FIELDS FRIDAY...BUT ARE CONSISTENT IN DEPICTING AT LEAST MODESTLY INCREASING WIND FIELDS...THE INFLUX OF VERY DRY AIR...AND NOTABLE LOW LEVEL WARMING OVER THE CAPROCK. IF THIS PATTERN VERIFIES IT WHICH WOULD RESEMBLING A CHINOOK-TYPE SIGNIFICANT FIRE WEATHER PATTERN FOR THE SOUTHERN PLAINS. RECENT PERSISTENCE OF DRY/NORTHWESTERLY FLOW...INTENSIFICATION OF DROUGHT AND FIRE ACTIVITY OVER THE PLAINS...AND THE SHORTER TERM PROGGED BREAK DOWN OF AN UA RIDGE THURSDAY/EARLY FRIDAY ALL ARGUE FOR INCREASED VIGILANCE GIVEN INCREASINGLY SUSCEPTIBLE FUELS. FIRE WEATHER... RED FLAG CONDITIONS CONTINUE THIS AFTERNOON OVER MUCH OF THE SOUTHERN PANHANDLE AND PORTIONS OF THE SOUTH PLAINS AND ROLLING PLAINS. WILL KEEP CURRENT AREAL COVERAGE OF THIS PRODUCT INTACT AS REMAINING LOCATIONS THAT HAVE YET TO ATTAIN CRITERIA HAVE BEEN APPROACHING THRESHOLDS RECENTLY. GUSTY SWERLY WINDS AHEAD OF THE SURFACE TROF IN THE WESTERN PANHANDLE WILL SUBSIDE BY SUNSET AS MINIMUM RH VALUES OF 8-15 PERCENT GRADUALLY RECOVER TO BETWEEN 50 AND 60 PERCENT BY EARLY SUNDAY MORNING. A COLD FRONT WILL THEN OVERTAKE THIS TROF BEFORE ENTERING THE SOUTHERN PANHANDLE AROUND 11Z/SUN...THEREFORE ANY HOT SPOTS THAT REMAIN AFTER SUNSET SHOULD BE EASILY CONTAINED THIS EVENING BEFORE WINDS TURN NORTHERLY ON SUNDAY. && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 606 PM CST SAT JAN 31 2009 TXZ021>044-020015- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 606 PM CST SAT JAN 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
8 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145109, 145110, 145111, 145112, 145113, 145114, 145116, 145117.